Format

Send to

Choose Destination
J Hepatol. 2016 Jan;64(1):234-8. doi: 10.1016/j.jhep.2015.07.041. Epub 2015 Aug 29.

Liver toxicity associated with sofosbuvir, an NS5A inhibitor and ribavirin use.

Author information

1
Liver Unit, Freeman Hospital, Newcastle upon Tyne, UK; Institute of Cellular Medicine, Newcastle University, UK. Electronic address: jessicadyson@doctors.org.uk.
2
Liver Unit, St James's University Hospital, Leeds, UK.
3
Department of Histopathology, St James's University Hospital, Leeds, UK.
4
Institute of Cellular Medicine, Newcastle University, UK; Department of Cellular Pathology, Royal Victoria Infirmary, Newcastle upon Tyne, UK.
5
Liver Unit, The Blizard Institute, Queen Marys University of London, UK.
6
Liver Unit, Freeman Hospital, Newcastle upon Tyne, UK; Institute of Cellular Medicine, Newcastle University, UK.

Abstract

Hepatitis C virus (HCV) infection is a major cause of end-stage liver disease and hepatocellular carcinoma. There have been rapid advances in HCV treatment with the development of oral direct-acting antivirals (DAAs). Studies have shown sustained virological response rates above 90% with combinations of DAAs, including patients with compensated cirrhosis. Thus far, significant drug toxicity has not been seen with these agents, but there is limited experience of using DAAs in decompensated HCV cirrhosis. This report describes the first experience of serious drug-induced hepatotoxicity with the new DAAs. The mechanism underlying these drug reactions is currently unknown. Few patients with decompensated cirrhosis have been treated with DAAs, so the exact pharmacokinetics in this population have not been characterised. In both cases presented here, patients were taking or had recently taken other drugs. It is possible that an unknown interaction or reaction to the drug combination caused the hepatotoxicity. Although the association with the DAAs is not proven these cases indicate that patients with advanced liver disease need close monitoring while on DAA therapy and if there is a significant unexplained deterioration in liver function the DAAs should be discontinued.

KEYWORDS:

Daclatasvir; Direct-acting antivirals; Drug induced liver injury; Hepatitis C; Hepatotoxicity; Ledipasvir; Oestrogens; Sofosbuvir

PMID:
26325535
DOI:
10.1016/j.jhep.2015.07.041
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center